Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 293, NWS Hastings, NE

August 9, 2011Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2011, 7:41 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 7:41 PM CDT (00:41 UTC)
Expired
Aug 9, 2011, 8:30 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:41 PM CDTHAIL 1.75Plainville, KS
Aug 9, 8:00 PM CDTTSTM WND DMG8 S Alton, KSPOWER POLES SNAPPED IN HALF AND CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS53 KGID 100041
SVRGID
KSC141-163-100130-
/O.NEW.KGID.SV.W.0293.110810T0041Z-110810T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
  TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR WOODSTON...OR 24 MILES SOUTHEAST OF
  PHILLIPSBURG...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTON AND OSBORNE.

A SECOND SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN ROOKS COUNTY 
AND HAS A HISTORY OF PRODUCING SOFTBALL SIZE HAIL. THIS STORM WILL 
CONTINUE TO TRACK SOUTHEAST ACROSS SOUTHERN ROOKS COUNTY AND MAY 
IMPACT LOCATIONS NEAR NATOMA OVER SOUTHWESTERN OSBORNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3913 9960 3925 9960 3956 9916 3943 9857
      3913 9869
TIME...MOT...LOC 0038Z 290DEG 26KT 3944 9907
WIND...HAIL 60MPH 2.50IN

$$
WESELY
2 follow-up statements
816 
WWUS53 KGID 100109
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
809 PM CDT TUE AUG 9 2011

KSC163-100116-
/O.CAN.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
ROOKS KS-
809 PM CDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR ROOKS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
      3913 9869
TIME...MOT...LOC 0106Z 290DEG 26KT 3937 9882

$$

KSC141-100130-
/O.CON.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
OSBORNE KS-
809 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OSBORNE COUNTY
UNTIL 830 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF ALTON...OR 35 MILES SOUTHEAST OF PHILLIPSBURG...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS SOUTH OF OSBORNE.

A SECOND SEVERE THUNDERSTORM LOCATED OVER FAR SOUTHWEST PORTIONS OF 
OSBORNE COUNTY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH 
ALONG THE OSBORNE/RUSSELL COUNTY BORDER REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
      3913 9869
TIME...MOT...LOC 0106Z 290DEG 26KT 3937 9882
WIND...HAIL 60MPH 1.00IN

$$
WESELY
552 
WWUS53 KGID 100129
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT TUE AUG 9 2011

KSC141-100139-
/O.EXP.KGID.SV.W.0293.000000T0000Z-110810T0130Z/
OSBORNE KS-
829 PM CDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR OSBORNE COUNTY WILL EXPIRE AT
830 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3913 9905 3930 9905 3952 9897 3943 9857
      3913 9869
TIME...MOT...LOC 0129Z 290DEG 26KT 3931 9862

$$
WESELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:44 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 9, 6:44 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT TUE AUG 9 2011

.UPDATE...A SEVERE THUNDERSTORM WATCH WILL BE COMING OUT SHORTLY
FOR SOME OF OUR KANSAS COUNTIES. SEVERE PARAMETERS ARE HIGHEST
ACROSS NORTH CENTRAL KANSAS. THUNDERSTORMS WILL STILL BE LIKELY
ACROSS SOUTH CENTRAL NEBRASKA BUT INSTABILITY IS LACKING AND
THUNDERSTORMS ARE LESS LIKELY TO BECOME SEVERE OVER NEBRASKA
ZONES.

.AVIATION...00Z KGRI TAF. THE BIGGEST CONCERN WILL CENTER AROUND
THUNDERSTORM CHANCES TONIGHT THROUGH TOMORROW MORNING. SEVERAL
FORECAST MODELS SHOW A COMPLEX OF THUNDERSTORMS DEVELOPING LATER
THIS EVENING ACROSS SOUTH CENTRAL NEBRASKA. WILL HAVE TO SEE HOW
THIS MATERIALIZES OVER THE NEXT SEVERAL HOURS. WILL CONTINUE TO
CALL FOR THUNDERSTORM POSSIBILITIES AT KGRI ESPECIALLY DURING THE
LATE NIGHT HOURS. WIND WILL BE LIGHT.

&&

.PREV DISCUSSION... /ISSUED 410 PM CDT TUE AUG 9 2011/

SHORT TERM...WHILE INSTABILITY IS SOMEWHAT LACKING ACROSS MUCH OF
THE FORECAST AREA THIS AFTERNOON...IN PART DUE TO CLOUD COVER THAT
MOVED IN AHEAD OF THUNDERSTORMS TO THE WEST...EXPECT GOOD DEEP
LAYERED SHEAR TO HELP MAKE UP FOR SOME OF THE LACK IN INSTABILITY
WITH THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS
DEVELOPING DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...WITH THIS DEEP LAYERED SHEAR...COULD SEE THE
POSSIBILITY OF AN ISOLATED TORNADO OR TWO...SO INCLUDED A MENTION
IN THE HWO TO ADVERTISE THIS POTENTIAL. FINALLY...HEAVY RAINFALL
IS EXPECTED TO ALSO BE A POSSIBILITY...WITH THE LOW LEVEL JET
INCREASING OVERNIGHT AND FOCUSING NEAR THE LOCAL AREA.

NOT SURPRISINGLY...JUST ABOUT ALL MODEL SOLUTIONS DEPICT THE
CHANCE FOR WIDESPREAD PRECIPITATION/CONVECTION OVERNIGHT...SO
DECIDED TO MAINTAIN THE INHERITED RELATIVELY HIGH CHANCES FOR
PRECIPITATION ACROSS THE ENTIRE OUTLOOK AREA DURING THE OVERNIGHT
HOURS. ALSO CONTINUED WITH HIGH CHANCES DURING THE DAY ON
WEDNESDAY AS SIGNIFICANT CLOUD COVER IS EXPECTED TO PERSIST ACROSS
THE REGION AS COOLER AIR FILTERS IN FROM THE NORTH...WITH 850
TEMPS PROGGED TO DROP AROUND 6-8C. THE CLOUD COVER/SHOWERS/COOLER
AIRMASS WILL ALL COMBINE TO RESULT IN AN UNSEASONABLY COOL
AFTERNOON WEDNESDAY...WITH TEMPERATURES EXPECTED TO CLIMB ONLY
INTO THE THE LOWER TO MIDDLE 70S MOST LOCATIONS.

CHANCES FOR PRECIPITATION ARE THEN EXPECTED TO DIMINISH THROUGH
THE LATE AFTERNOON HOURS TOMORROW...AND CLOUDS WILL SLOWLY CLEAR
TOMORROW NIGHT...SO WITH THE EXPECTED MOIST SOILS...LIGHT
SOUTHEASTERLY WINDS AND CLEARING SKIES...ALSO DECIDED TO INTRODUCE
SOME PATCHY FOG TO THE FORECAST FOR EARLY THURSDAY MORNING.

LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON
PRECIPITATION CHANCES. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST
THE MID AND UPPER LEVEL PATTERN WILL REMAIN NORTHWESTERLY FOR THE
MOST PART AS UPPER LEVEL RIDGING PERSISTS OVER THE SOUTHWESTERN
CONUS AND TROUGHING CONTINUES OVER THE GREAT LAKES REGION...WITH THE
UPPER LEVEL FLOW PERHAPS BECOMING QUASI-ZONAL AS THE RIDGE BUILDS
INTO THE SOUTHERN PLAINS BY THE END OF THE FORECAST PERIOD. THE
NAM...OPERATIONAL GFS AND EC ALL SUGGEST A MID LEVEL SHORT WAVE WILL
PUSH ACROSS PORTIONS OF THE CENTRAL PLAINS AND MISSOURI VALLEY
FRIDAY. AT THIS TIME IS APPEARS THE GREATEST MID LEVEL THERMAL
ADVECTION AND RESULTANT OMEGA WILL REMAIN OVER NORTHEASTERN PORTIONS
OF THE CWA AND THUS HAVE RELEGATED THE HIGHEST POPS ACROSS OUR
NORTHEAST FOR FRIDAY. DRIER CONDITIONS ARE THEN EXPECTED SATURDAY
THROUGH MUCH OF SUNDAY AS SURFACE RIDGING BUILDS IN AND KINEMATIC
FORCING SIGNIFICANTLY DECREASES BEHIND THE MID LEVEL SHORT WAVE.
LONG TERM GUIDANCE THEN SUGGESTS LOW LEVEL RETURN FLOW WILL
ESTABLISH ITSELF ACROSS THE REGION WITH PRECIPITATION CHANCES ALSO
RETURNING TO THE FORECAST SUNDAY NIGHT ONWARD AS LOW LEVEL THERMAL
ADVECTION INDUCES ISENTROPIC UPGLIDE...AND MID LEVEL PERTURBATIONS
ONCE AGAIN BEGIN INFILTRATING THE AREA AS THE UPPER LEVEL JET AXIS
PUSHES OVER PORTIONS OF THE REGION.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
Hazardous weather outlook, Aug 9, 3:45 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT TUE AUG 9 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
345 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND OVERNIGHT
TONIGHT...WITH SOME OF THESE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS UP TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...ALONG
WITH VERY HEAVY RAINFALL. IN ADDITION...THERE IS A SMALL CHANCE
FOR ISOLATED TORNADOES ACROSS THE OUTLOOK AREA...MAINLY WEST OF A
LINE FROM HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON
WEDNESDAY...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA
THURSDAY THROUGH FRIDAY NIGHT...AS WELL AS SUNDAY NIGHT THROUGH
MONDAY. ISOLATED SEVERE WEATHER WILL BE POSSIBLE DURING THESE
DAYS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/BRYANT

In the hours before

Local storm report, Aug 9, 6:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             LOGAN                   39.66N 99.57W
08/09/2011  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 9, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             DAMAR                   39.32N 99.58W
08/09/2011  E2.50 INCH       ROOKS              KS   TRAINED SPOTTER

            GROUND IS NEARLY COVERED WITH HAIL

&&

GUERRERO
Local storm report, Aug 9, 7:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 NW STOCKTON           39.48N 99.32W
08/09/2011  E1.50 INCH       ROOKS              KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 9, 7:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             PALCO                   39.25N 99.56W
08/09/2011  E2.50 INCH       ROOKS              KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 9, 7:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             DAMAR                   39.32N 99.58W
08/09/2011  E2.50 INCH       ROOKS              KS   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 9, 7:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
734 PM CDT TUE AUG 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             ZURICH                  39.23N 99.43W
08/09/2011  E4.25 INCH       ROOKS              KS   LAW ENFORCEMENT

&&

GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:01 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks44 min
Aug 9, 10:35 PM CDTSpecial Weather StatementGIDRooks40 min
Aug 9, 10:49 PM CDTSpecial Weather StatementGIDRooks41 min
Aug 10, 1:25 AM CDTSpecial Weather StatementGIDRooks50 min
Aug 10, 1:51 AM CDTSpecial Weather StatementGIDOsborne, Rooks39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.